Alert archive / Tennessee / Freeze Watches in 2021
Freeze Watch 2, NWS Morristown, TN
NWS Morristown, TN issued this freeze watch at Apr 20, 2021, 2:05 AM CDT for 18 counties in Tennessee; 7 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at Apr 21, 2021, 11:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 20, 2021, 2:05 AM CDT (07:05 UTC)
- In effect from
- Apr 21, 2021, 11:00 PM CDT
- Expired
- Apr 21, 2021, 2:04 AM CDT
- In force
- Issued by
- NWS Morristown, TN
All 27 counties
Cherokee County, NC, Clay County, NC, Bledsoe County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Greene County, TN, Hancock County, TN, Hawkins County, TN, Johnson County, TN, Monroe County, TN, Morgan County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 15 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.1 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2320 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
748 WWUS74 KMRX 200705 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 305 AM EDT Tue Apr 20 2021 NCZ060-061-TNZ012>018-035-041>047-072-074-081-082-087-VAZ001-002- 005-006-008-202000- /O.NEW.KMRX.FZ.A.0002.210422T0400Z-210422T1300Z/ Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington-Unicoi-Northwest Carter- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Sequatchie-Bledsoe-Southeast Monroe-Lee-Wise-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Pine Orchard, High Point, Petros, Hartford, Greeneville, Cedar Creek, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Cades Cove, Elkmont, Gatlinburg, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Citico, Coker Creek, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 305 AM EDT Tue Apr 20 2021 /205 AM CDT Tue Apr 20 2021/ ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Temperatures dipping to the upper 20s and lower 30s possible. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...From late Wednesday night into early Thursday morning. * IMPACTS...Frost and freeze conditions could kill unprotected crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$
3 follow-up statements
474 WWUS74 KMRX 201906 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 306 PM EDT Tue Apr 20 2021 NCZ060-061-TNZ012>018-035-041>047-072-074-081-082-087-VAZ001-002- 005-006-008-211000- /O.CON.KMRX.FZ.A.0002.210422T0400Z-210422T1300Z/ Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington-Unicoi-Northwest Carter- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Sequatchie-Bledsoe-Southeast Monroe-Lee-Wise-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Pine Orchard, High Point, Petros, Hartford, Greeneville, Cedar Creek, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Cades Cove, Elkmont, Gatlinburg, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Citico, Coker Creek, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 306 PM EDT Tue Apr 20 2021 /206 PM CDT Tue Apr 20 2021/ ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Temperatures falling into the upper 20s and lower 30s. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...From late Wednesday night into early Thursday morning. * IMPACTS...Frost and freeze conditions could kill unprotected crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$
398 WWUS74 KMRX 210346 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1146 PM EDT Tue Apr 20 2021 NCZ060-061-TNZ012>018-035-041>047-072-074-081-082-087-VAZ001-002- 005-006-008-211200- /O.CON.KMRX.FZ.A.0002.210422T0400Z-210422T1300Z/ Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington-Unicoi-Northwest Carter- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Sequatchie-Bledsoe-Southeast Monroe-Lee-Wise-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Pine Orchard, High Point, Petros, Hartford, Greeneville, Cedar Creek, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Cades Cove, Elkmont, Gatlinburg, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Citico, Coker Creek, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 1146 PM EDT Tue Apr 20 2021 /1046 PM CDT Tue Apr 20 2021/ ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Temperatures falling into the upper 20s and lower 30s. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...From late Wednesday night into early Thursday morning. * IMPACTS...Frost and freeze conditions could kill unprotected crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$
713 WWUS74 KMRX 210704 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 304 AM EDT Wed Apr 21 2021 NCZ060-061-TNZ012>018-035-041>047-072-074-081-082-087-VAZ001-002- 005-006-008-211515- /O.UPG.KMRX.FZ.A.0002.210422T0400Z-210422T1300Z/ /O.NEW.KMRX.FZ.W.0004.210422T0400Z-210422T1300Z/ Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington-Unicoi-Northwest Carter- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Sequatchie-Bledsoe-Southeast Monroe-Lee-Wise-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Pine Orchard, High Point, Petros, Hartford, Greeneville, Cedar Creek, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Cades Cove, Elkmont, Gatlinburg, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Citico, Coker Creek, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 304 AM EDT Wed Apr 21 2021 /204 AM CDT Wed Apr 21 2021/ ...FREEZE WARNING IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT TO 9 AM EDT /8 AM CDT/ THURSDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...From midnight EDT /11 PM CDT/ tonight to 9 AM EDT /8 AM CDT/ Thursday. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ TNZ036>040-067>071-073-211515- /O.NEW.KMRX.FZ.W.0004.210422T0400Z-210422T1300Z/ Anderson-Union-Grainger-Hamblen-Northwest Cocke-Roane-Loudon-Knox- Jefferson-Northwest Blount-North Sevier- Including the cities of Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, and Pigeon Forge 304 AM EDT Wed Apr 21 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Portions of east Tennessee. * WHEN...From midnight tonight to 9 AM EDT Thursday. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ TNZ083>086-098>102-211515- /O.NEW.KMRX.FR.Y.0003.210422T0400Z-210422T1300Z/ Rhea-Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley- West Polk-East Polk- Including the cities of Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville, Bullet Creek, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, Tasso, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, and Turtletown 304 AM EDT Wed Apr 21 2021 /204 AM CDT Wed Apr 21 2021/ ...FROST ADVISORY IN EFFECT FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT TO 9 AM EDT /8 AM CDT/ THURSDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of east Tennessee. * WHEN...From midnight EDT /11 PM CDT/ tonight to 9 AM EDT /8 AM CDT/ Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this freeze watch went out at Apr 20, 2:04 AM CDT, 1 minute earlier.
Area forecast discussion, Apr 20, 2:04 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
304 AM EDT Tue Apr 20 2021
.SHORT TERM...(Today and Tonight)
Key Messages:
1. Very warm today with highs in the low/mid 70's.
2. Scattered light showers late tonight as a strong cold front moves
through, mixing with some light snow over the Plateau by sunrise.
Discussion:
Early This Morning...
High clouds are moving into the region from the S early this morning
associated with WAA and isentropic lift aloft. This has kept temps
in the low/upper 40's overnight, and generally expect low/mid 40's
by sunrise. Used the milder CONSSHORT guidance for temps early this
morning as the NBM seemed too cold based on the clouds.
Today...
A sharp mid/upper trough will dig into the Midwest and western Great
Lakes today with the associated strong cold front reaching the OH
and Mid MS Valleys by evening. Strengthening S to SW low-level flow
between the approaching front and surface high offshore of the
Carolinas will surge 850 mb temps into the 7-9 C range. The band of
high clouds associated with elevated WAA and isentropic lift will
shift N this morning, so expect a mostly sunny warm sector from mid
morning through the afternoon. The sunshine, southerly flow, and
deep mixing to above 700 mb noted in RAP forecast soundings will
easily allow afternoon highs to reach the low/mid 70's with a few
upper 70's possible in the S valley, so went several degrees above
NBM. Winds could gust to 15-20 kts in favored SW flow areas in the
central and S Valley this afternoon, but a lack of a strong low-
level jet will prevent stronger gusts.
Tonight...
The mid/upper trough axis will swing into the OH and TN Valleys
tonight pushing the cold front into the eastern TN Valley. Guidance
has finally come into agreement on a frontal passage timing, which
looks to cross from W to E between 09 and 12Z. A surface low
developing on the front over the upper OH Valley associated with the
right entrance of an 80-95 kt upper jet streak will help to keep the
best dynamics well N of our region. The end result will be a broken
band of light showers with the frontal passage that will not even
add up to a tenth of an inch in most places. Have slight chance to
chance PoPs developing W to E between roughly 05 and 11Z. Strong CAA
behind the boundary will drop 850 mb temps to around -5 C on the
Plateau by 12Z, so a brief changeover to a rain/snow mix will occur
there before quickly ending. No accumulations are expected. Lows
tonight are tricky due to the late night frontal passage, so sided
with a CONSSHORT/NBM blend yielding mid 30's on the Plateau and
upper 30's to low 40's elsewhere.
Garuckas
.LONG TERM...(Wednesday through Monday)
-A cold start with freeze/frost potential to start the period.
-Best rain chances for the period arrive for the start of the
weekend.
-Dry Sunday and Monday with a warming trend.
We will start the period with a deep upper level trough over the
region and much colder air will be pushing in behind the exiting
cold front. H85 temperatures will be quickly plummeting below zero,
and the remaining light showers may mix with or change to snow
showers over the highest peaks before the precipitation quickly
ends. Clouds will be decreasing during the day. With a mostly clear
sky Wednesday night and diminishing winds, areas of frost are likely
most areas and temperatures will likely dip to or below freezing
across parts of the area, especially the Plateau, SW VA, Northern
Valley, E TN mountains, and SW NC. Will issue a freeze watch for
these areas. Surface high pressure will be over the area Thursday
but temperatures will remain below normal despite quite a bit of
sunshine, then it will be another cold night Thursday night with
frost/freeze potential once again.
The surface high will slide to our east Friday, and the next
mid/upper level short wave will eject out of the southern plains
Friday night and move east across our area Saturday before exiting
to our east Saturday night. Clouds will start to increase by Friday
afternoon with rain arriving Friday night and continuing into
Saturday. Right now the heavier precipitation appears more likely
to stay to our south. Also, model depicted convective energy is
minimal at best. However, given uncertainty that far out, will keep
the slight chance of thunder in our western areas Saturday
afternoon.
Surface high pressure will move in and an upper ridge will begin to
build over the area for the end of the period. We should be dry
both Sunday and Monday with a warming trend.
LW
&&
.AVIATION...
06Z TAF DISCUSSION.
VFR will continue through the TAF period with just some FEW to SCT
bases lowering to 6000-7000 feet at CHA and TYS this afternoon,
and possibly a BKN layer around these heights at TRI. Light and
variable winds early this morning will become S to SW at 5-10 kts
this afternoon and evening.
Garuckas
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 77 42 58 36 63 / 0 20 10 0 0
Knoxville McGhee Tyson Airport, TN 74 41 53 34 60 / 0 40 10 0 0
Oak Ridge, TN 74 39 53 33 61 / 0 40 10 0 0
Tri Cities Airport, TN 73 42 52 30 55 / 10 20 30 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Watch from late Wednesday night through Thursday morning
for Cherokee-Clay.
TN...Freeze Watch from late Wednesday night through Thursday morning
for Bledsoe-Blount Smoky Mountains-Campbell-Claiborne-Cocke
Smoky Mountains-Hancock-Hawkins-Johnson-Morgan-Northwest
Carter-Northwest Greene-Scott-Sequatchie-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Washington.
VA...Freeze Watch from late Wednesday night through Thursday morning
for Lee-Russell-Scott-Washington-Wise.
&&Hazardous weather outlook, Apr 19, 2:34 PM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 334 PM EDT Mon Apr 19 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-201945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 334 PM EDT Mon Apr 19 2021 /234 PM CDT Mon Apr 19 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A cold front will usher in a much colder airmass Tuesday night through early Friday. Frost and freeze conditions are likely for most of the region Wednesday night and also for at least southwest Virginia and northeast Tennessee Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Nearby
Freeze Watches in Tennessee, 2021Freeze Watches in Virginia, 2021Freeze Watches in North Carolina, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.